Indiana, 2015

Flood in Indiana, March 15 to 18, 2015

March 15 to 18, 2015 · NWS LMK · 1 event in 1 county or zone

A soaking rain brought an average of just under 2 inches to southern Indiana during the 13th and 14th of March. Local streams and rivers, already quite high due to previous heavy rains and snow melt went into flood over the subsequent several days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A soaking rain brought an average of just under 2 inches to southern Indiana during the 13th and 14th of March. Local streams and rivers, already quite high due to previous heavy rains and snow melt went into flood over the subsequent several days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 14, 11:37 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Mar 14, 11:37 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1237 AM EDT Sun Mar 15 2015

...Updated Aviation Discussion...

...Forecast Update...
Issued at 930 PM EDT Sat Mar 14 2015

Rain has been well suppressed to our south and skies really starting
to clear out. Will update to clean up precip wording across south
central Kentucky. Still some potential for fog formation later
tonight given clear skies, light winds, and very moist ground, so
will leave the mention in where we have it.

.SHORT TERM (Now through Sunday Night)...
Issued at 300 PM EDT Sat Mar 14 2015

A cold front has made its way south of the Ohio River and will
continue to work through the area over the next couple of hours.
Meanwhile, a narrow band of light rain will spread across central
and southern Kentucky over the next few hours, dissipating in
coverage as it does. A tenth of an inch or less is expected south of
the Bluegrass Parkway through the late afternoon and evening. Will
keep the Areal Flood Warning going for Washington County in southern
Indiana for a few more hours, otherwise things are quieting down on
the hydro front (excluding continued river flooding).

The rest of the short term will be dry tonight through Monday
morning as surface high pressure and upper ridging have control.
Lows tonight will dip into the upper 30s and low 40s in most spots.
Highs on Sunday under full sun and 925 mb temps up to 8 to 10 C will
reach into the low and mid 60s. Upper 30s and low 40s look good for
Sunday night lows, with the milder temps across our north as some
upper clouds and light winds pick up toward dawn.

There is some concern that fog could develop tonight due to the
residual low level moisture from recent heavy rain, calming winds,
and clearing skies. However, 925 mb winds look to stay up around 20
knots through most of the night and dew points will be running away
from temps. So, will only mention patchy fog as a possibility.

.LONG TERM (Monday through Saturday)...
Issued at 328 PM EDT Sat Mar 14 2015

Upper level ridging will be in place at the beginning of the
forecast period.  The ridge will slide southward toward the Gulf of
Mexico as a stronger trough moves out of Canada into New England.
As this stronger trough moves into New England, it will send a cold
front through the region during the day on Tuesday.  Not a lot of
moisture for this front to really work with as high pressure will be
advancing in from the north, and we'll have a separate high to the
south blocking the Gulf moisture.  Most likely we'll just see an
increase in mid-high level cloud cover as the front moves through.

Another area of high pressure will drop into the region for
Wednesday resulting dry conditions.  It appears that the weather
will take a downturn by Thursday as the upper level flow flattens
out and a mid-level wave moves out of the western US into the Ohio
Valley.  Another upper level system within the northern stream will
quickly follow and push into the region on Friday providing more wet
weather for the region.  The global models continue to show some
spread in their solutions for this time period.  The GFS solutions
have been more suppressed down to the south, while the Euro runs
have been more northward.  Our previous forecast leaned more toward
the Euro and today's 12Z run of the Euro continues to support the
ongoing forecast.  Given the previous forecast and the current model
trends, feel that the current forecast is good shape here and the
blended model guidance results in a very similar forecast.  Will be
keeping good chance PoPs in the forecast for Thursday and Friday as
these successive systems move through.  Boundary layer temps look to
remain warm enough for plain rain, so no p-type issues are
expected.  Drier conditions are expected by Saturday as some
mid-level ridging builds into the area.  However, another southern
stream system will eject out of the southwest by the late weekend.
This system may end up phasing with a northern stream system
resulting in a large trough over the eastern US by the 23rd.  This
has been well advertised in some of the long range guidance over the
last week or so.

As for temperatures, generally stuck close to the multi-model
consensus blend.  The warmest temperatures of the week will be early
in the period highs in the upper 50s to the lower-mid 60s on
Tuesday.  Cooler weather is likely as we head into Wednesday through
Friday with highs in the lower 50s and overnight lows in the mid
30s.  With dry and perhaps a bit more sun, we could see another run
at the upper 50s to the lower 60s by Saturday.

&&

.AVIATION (06Z TAF Update)...
Issued at 1230 AM EDT Sun Mar 15 2015

Surface high pressure is currently building into the Ohio Valley
early this morning while a broken cirrus deck slides overhead.
Light/variable winds coupled with residual ground moisture favors
fog formation at the TAF sites, particularly BWG/LEX. However a
steady influx of drier air at the surface along with a stout 15 to
20 kt wind just off the surface should preclude prolonged aviation
impacts. Will maintain brief periods of MVFR visibilities early this
morning, otherwise plan on VFR conditions for today through tonight.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Update.........RAS
Short Term.....BJS
Long Term......MJ
Aviation.......ZBT
Hazardous weather outlook, Mar 14, 2:17 PM EST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
317 PM EDT SAT MAR 14 2015

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-151930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
317 PM EDT SAT MAR 14 2015 /217 PM CDT SAT MAR 14 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

RIVERS...STREAMS...AND CREEKS WILL REMAIN HIGH DUE TO RECENT
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

BJS/MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jefferson

When
March 15, 1:40 AM EST to March 18, 2:00 AM EST
Where
Jefferson County, 1.42 mi WNW of Madison to 1.36 mi NW of Madison
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.740, -85.403

Heavy rainfall over the previous 2 weeks brought the Ohio River at Clifty Creek into minor flood. The river crested at 453.1 feet on the morning of March 16th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564871.